What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 12:26 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 20, 12:26 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
126 PM EDT Wed Jun 20 2018
.SYNOPSIS...
Dangerous afternoon and early evening heat will bake the area
today and Thursday. Scattered thunderstorms later today could
be strong as they generally move toward the east and southeast.
Expect scattered thunderstorm through much of the period, as a
trough of low pressure remains over the area within a humid
air mass. High pressure from the north may bring drying and
slight cooling next Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Wednesday...No significant changes needed to the
ongoing forecast. Less mid level capping and intense surface
heating should help set the stage for a few storms today,
particularly in that several weak surface boundaries currently
prevail over the area, one noted in the visible channel offshore
of the Pender-Onslow line, and inferred vertical motions
associated with ACC clouds near I-95. By 200 pm we should see
materialization of storms, and a general motion to the ESE, may
produce a few strong to severe storms upon encountering and
interaction with a displaced Piedmont trough over the area, and
the sea breeze front later today. The SPC has expanded the
'marginal' risk southward to include all of our area, this
likely accounting for the expected storm motion.
As of 330 AM Wednesday...Temperatures today will run quite
close to those steamy values recorded yesterday as the setup
appears quite similar. As such a Heat Advisory is in effect,
which covers apparent temperatures that run 105-109. These again
were the values generally recorded yesterday afternoon. One
thing that appears to differentiate today from yesterday as that
the mid level ridge appears to flatten and retrograde just
enough to allow some impulse energy to traverse the area. With
such heat in place there will be ample fuel for thunderstorm
development. Offsetting the impetus for thunderstorm development
will be a fairly robustly dry 5kft subcloud layer. Have thus
portrayed lower rain chances/amounts than what the very active
WRF is suggesting and followed the more tempered GFS solution.
NC zones warrant slightly higher POPS than SC due to the mid
level impulses moving by to the north and the remnants of an
impressive outflow boundary that dropped in from the north all
the way from storms along the NC/VA border. Thunder should die
off with the loss of instability but mid level energy continuing
to top the ridge will keep showers in the forecast overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 AM Wednesday...The intense heat will take a backseat
during this period, however the uncomfortable humidity will
remain elevated as PWs remain high, ie. basically between 2.0
to 2.25 inches.
The ridging aloft aiding the current heat wave, is progged to
suppress southward into the Gulf of Mexico. A closed upper low
over the Kansas/Missouri/Nebraska and Iowa state lines Thu
morning, will drop southeastward thru Thu, helping to suppress
the upper ridging southward to the Gulf of Mexico. With
diminished subsidence, convection will have an easier time to
develop and mature during this period. In addition, a frontal
boundary will drop toward the fcst area, stalling in the
vicinity late Thu thru Fri, then lifting back north of the area
by Sat daybreak. With plenty of favoring sfc features to
provide convergence resulting in decent UVVs for convection to
develop both days but especially during Fri. With the upper low
progged to open up to a short wave trof late in this period Fri,
as it tracks along the Ohio River Valley. Models indicate a
slight negative tilt mid-level trof axis to swing across the FA
Fri evening thru Sat morning. This will further aid convection
formation with the potential for strong to severe thunderstorm
action Fri night. Temps this period will run in the low to mid
90s Thu and in the 90-95 degree range Fri.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM...Mid-level closed low will drop into the middle
Mississippi River valley Friday, then open up and lift
northeast over the weekend. The 500 mb ridge axis will shift
offshore resulting in deep southwesterly flow Saturday. A
frontal boundary bisecting the forecast area Friday will lift
north Friday night, and will provide enhanced focus for showers
and thunderstorms. By Saturday and Sunday, convection can't be
ruled out but should be more scattered in nature. Sunday night
and Monday, PoPs will ramp back up as a shortwave pushes another
frontal boundary into the area. Will maintain low chance PoPs
Tuesday, as the GFS may be a little ambitious is how far south
the front will actually push.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18z...Diurnal Cu beginning to develop across the area, and VFR
cigs are likely this aftn/eve. A very unstable atmosphere will allow
these Cu to grow into tstms, and high res guidance has come into
better agreement that sea breeze convection will develop shortly.
This will be followed by more widespread tstms during the evening in
response to a mid-level impulse moving to the north. With the higher
confidence that all terminals will receive tstms today, have added
VCTS with TEMPO MVFR for all sites. IFR is possible in heavier rain,
but this will be very short lived and can be handled with AMD's as
needed. Winds will generally be W/NW at 5-10 kts, with a backed sea
breeze to 15 kts at CRE/MYR. Gusty and erratic winds are likely in
any stronger tstms.
Convection will persist several hours after dark and into the late
evening before winding down before midnight. This will leave sct/bkn
vfr cigs as debris cloudiness remains. Some fog will be possible,
especially at any terminal that receives heavier rain today, but
confidence is too low for a TAF mention attm. Best chance for fog
will be FLO/LBT where winds will be lighter. VFR resumes on Thursday
with similar conditions developing consisting of diurnal VFR CU and
SW winds 5-10 kts.
Extended Outlook...VFR with possible short duration MVFR fog or IFR
cigs inland terminals early each morning. Scattered afternoon
showers and thunderstorms likely each day with short duration
restrictions possible.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Wednesday...Dominant wave energy will remain 3
foot SW waves every 5 seconds, with weak ESE swell in the mix no
higher than 1 foot, bringing overall seas to 3-4 feet, highest
outer waters.
As of 330 AM Wednesday...The piedmont trough grows broad today
on account of how hot the coastal plain grows this afternoon.
This will allow the southwesterly winds to abate by a few knots,
though the nearshore seabreeze circulation will persist. Seas
will continue to average 2-3 ft. Overnight the trough will move
back to its normal position allowing for an uptick in wind speed
by a few knots, introducing some 4 ft seas along outer waters.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 AM Wednesday...Will have to deal with one more
occurrence of the pre-dawn low level jet influence to the local
wind regime. This low level SW to WSW jet will again be active
during the pre-dawn Thu hrs before finally dissipating by the
daytime mid-morning Thu hrs. The sea breeze circulation will
again set up shop by midday Thu and dissipate by mid to late
Thu evening. As a result, active SW winds in the 10-15 G20 kt
range will dominate early Thu morning thru Thu night. A frontal
boundary or sfc trof of low pressure, will drop to and stall
across the area waters by Fri morning. This boundary will either
dissipate or lift back to the north as a warm front by late Fri
night. Overall, winds will veer to the W to NW at 10 kt or
less, due to a relaxed sfc pg Fri into Fri night. Significant
seas will 2 to 4 ft with the 4 footers occurring at the height
of both, the low level jet influence and the sea breeze
circulation. Wind chop in the 4 to 6 second period range will
dominate the overall significant seas this period.
LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...A weak pressure gradient along with a
frontal boundary in the vicinity will result in relatively light
and variable winds Friday, becoming south-southwest in the
afternoon as the front lifts north. Increasing south westerlies
are expected Friday night through Saturday night between Bermuda
high pressure and a Piedmont trough. A frontal boundary is
expected to drop into NC on Sunday, but remain north of the
waters until perhaps early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
MARINE...None.
&&
NEAR TERM...MBB/8
SHORT TERM...DCH
LONG TERM...CRM
AVIATION...JDWHazardous weather outlook, Jun 20, 5:03 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
603 AM EDT Wed Jun 20 2018
AMZ250-252-254-256-211015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
603 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-211015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
603 AM EDT Wed Jun 20 2018
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values will likely exceed 105 degrees Thu afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
211015-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
603 AM EDT Wed Jun 20 2018
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values will likely exceed 105 degrees Thu afternoon
and possibly Fri and Sat afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, Jun 20, 12:20 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
120 PM EDT Wed Jun 20 2018
NCZ106-108-201900-
Coastal Pender-Coastal New Hanover-
Including the cities of Surf City, Masonboro, Myrtle Grove,
Ogden, Carolina Beach, and Seagate
120 PM EDT Wed Jun 20 2018
...Lightning Risk at Area Beaches Through Early Afternoon...
Thunderstorms developing along the sea breeze just inland of the
coast, will move toward the beaches through early afternoon. This
will create a dangerous lightning threat, from Carolina Beach, to
Wrightsville Beach, and from Figure Eight Island to Topsail
Island. If you hear thunder, this is the time to move indoors, as
storms today, will approach the beaches.
MJC
Special weather statement, Jun 20, 1:02 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
202 PM EDT WED JUN 20 2018
NCZ108-201830-
Coastal New Hanover NC-
202 PM EDT WED JUN 20 2018
...Strong Thunderstorm near Myrtle Grove in Wilmington Building
Toward the Beaches...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, from South Masonboro Island to near Carolina Beach.
This storm was nearly stationary.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Carolina Beach, South Masonboro Island, Snows Cut, North Masonboro
Island, Myrtle Grove, Sea Breeze, Masonboro and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3403 7789 3405 7793 3405 7792 3407 7793
3406 7792 3409 7792 3409 7793 3410 7793
3416 7788 3415 7786 3414 7785 3414 7784
TIME...MOT...LOC 1759Z 209DEG 2KT 3410 7790
8Special weather statement, Jun 20, 1:10 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
210 PM EDT WED JUN 20 2018
NCZ087-SCZ017-024-201900-
Robeson NC-Marlboro SC-Dillon SC-
210 PM EDT WED JUN 20 2018
...Strong Thunderstorm Over Western Robeson and Western Dillon
Counties...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccoll near the Robeson Dillon County line, moving southeast at 10
to 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rowland, Clio, Bingham, Raemon, Dunbar, Little Rock, Minturn, Oak
Grove and South Of The Border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3468 7926 3450 7931 3431 7954 3459 7957
3467 7951 3463 7946 3470 7940
TIME...MOT...LOC 1808Z 033DEG 7KT 3463 7948
8